Eye Problems From New Antidepressant Viibryd

New Antidepressant Viibryd Hits Shelves And May Hit Eyes

 

A new potentially lock buster drug for depression has started showing up in pharmacies recently. Viibryd (vilazodone hydrochloride) improves mood disorders by decreasing the transport of seratonin for reuptake, thus leaving more of the feel good chemical to act on nerve synapses. At the same time it exerts a stimulating effect on the cells that serve as receptors for promulgation of the effect into the emotional regions of the brain. The reported lack of sexual side effects have held high hopes for an enormous  success with its introduction.

One area of concern with Viibryd is ocular side effects

Opacities on the cornea were observed in early clinical trials. There were small reductions in the tear film levels with a small increase in dry eye symptoms. The dryness may be causing some mild corneal opacitites. Some cases of cataracts were noted worsening during the trial period. Of note, no cataracts were seen developing after the study had started.

Antidepressant Eye Side Effects Appear Mild For Now

The final answers will take some time with viibryd being used in larger numbers in the general population. Presumably, there will be a low incidence of dry eye complication in some patients. Hopefully this will be mild enough to not result in anyone dropping out of treatment. Cataract progression is a bit more tricky. Since most cataracts are related with age and do progress over time there will need to be very robust studies to determine if Viibryd has any influence on changes in cataracts. Until then, lets hope this is a great  new product without many significant side effects!

 

Tags: , , , , , , , , , , , , , , , , , , , ,

One Response to “Eye Problems From New Antidepressant Viibryd”

  1. Dan Einhorn August 10, 2011 at 12:52 pm #

    I had a cataract removed a few months ago. I recently started this. My vision at 51 is better than ever. I am amazed!

Leave a Reply